Work

Intestinal Co-infection of Tuberculosis and CMV can Cause Massive Lower GI Bleeding in a Patient with HIV.

Year: 2013
Type: article
Abstract: Tuberculosis (TB) and HIV are considered pandemic by the World Health Organization (WHO). It has been reported that HIV infection is one of the major risk factors for the development of TB, increasing the incidence by up to 1,000 times, but it often has an atypical presentation. The incidence of extrapulmonary TB is increasing, largely among HIV patients. The diagnosis of intestinal TB is a challenge because of its chronic and nonspecific presentation which often mimics other diseases, and requires a high clinical suspicion to timely diagnose. Massive lower gastrointestinal bleeding due to intestinal TB was once an uncommon complication of TB, but recent reports indicate an increased incidence especially in developing countries. We suspect that co-infection with cytomegalovirus colitis contributes to the massive hemorrhage from intestinal TB. Surgical intervention is the recommended management for intestinal TB complicated by lower gastrointestinal bleeding. Accordingly, it is important for HIV patients to be screened and treated for TB to prevent this complication. Although the diagnosis is a challenge, it is important to consider intestinal TB as a cause of gastrointestinal bleeding in the HIV positive patients.
Source: PubMed
Language: English
Subfield: Surgery
Field: Medicine
Open Access status: green
OpenAlex ID: W2183058358
FWCI: 1.308
Cites: 20
Cited by: 12
Related to: 10